MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Torn Material (3024)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that during an aortic iliac bifurcation procedure using an advance 35 lp low profile balloon catheter, the balloon ripped.The patient's anatomy was severely calcified.The physician went up with the balloon and the balloon ripped in half while coming back down.The physician was able to retrieve the parts of the catheter but not the balloon.A stent was placed to cover the balloon material that could not be retrieved.Per the physician, everything looked good after the procedure and as of the next morning the patient was doing really well.The inflation pressure was requested but not yet provided.The type of contrast that was used was isoview and the mix of contrast to saline was a 50/50 ratio.The patient's lesion was located in the right iliac with some angulation.Vessel calcification was severe.Additionally, it was reported that the balloon did not burst but instead, it ripped circumferentially.The patient did not require any additional procedures due to this occurrence.There were no reports of adverse effects on the patient due to this occurrence.
 
Additional Manufacturer Narrative
Additional information: retrieved fractured catheter pieces with snare.Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for investigation.The pta 5 balloon was returned ruptured longitudinally and radially.Inspection of the device noted that the marker band tubing inside of the balloon was separated from the shaft and was 5.9cm in length.Marker bands were not present.The returned balloon was 2.6cm in length.Total length of the balloon catheter was 131.9 cm.Both measurements are out of specification.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.According to the ifu, "the pta5-35-135-8-4.0 balloon is manufactured from an extra-thin wall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.¿ the patient had heavy calcification as well as angulation and the customer stated the balloon ¿ripped¿ and did not rupture.Based on the available information it is reasonable to suggest that technique, procedure or human anatomy contributed to the balloon tear.A definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6707359
Report Number1820334-2017-01660
Device Sequence Number1853065
Product Code DQY
UDI-Device Identifier10827002522791
UDI-Public(01)10827002522791(17)191209(10)7504514
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-8-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/19/2017
Supplement Date Received by Manufacturer10/12/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date10/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient Weight61